Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS North Platte, NE

August 15, 2017Brown County, Keya Paha County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 15, 2017, 11:13 PM CDT for Brown County, Keya Paha County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 11:13 PM CDT (04:13 UTC)
Expired
Aug 16, 2017, 12:00 AM CDT
In force
47 min
Issued by
NWS North Platte, NE

Counties Brown County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS83 KLBF 160413
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1113 PM CDT TUE AUG 15 2017
 
NEZ005-006-008-009-160500-
Brown NE-Eastern Cherry NE-Rock NE-Keya Paha NE-
1113 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
ROCK...BROWN AND KEYA PAHA COUNTIES UNTIL MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking strong thunderstorms 
along a line extending from Norden to Thedford. Movement was east at 
30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Springview, Long Pine, Johnstown, Brownlee, Norden,
Elsmere, Wood Lake, Burton, Hofeld Lake, Raven, Bobcat State Wildlife
Management Area, Willow Lake State Wildlife Management Area, Thomas
Creek State Wildlife Management Area, Smith Falls State Park,
Koshopah, Pine Glen State Wildlife Refuge, Antelope Peak, Nets Peak
and Moon Lake.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 203 and 255.
 Highway 83 between mile markers 158 and 199.
 Highway 12 between mile markers 9 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4209 9984 4210 10074 4214 10075 4300 10042
      4299 9939
TIME...MOT...LOC 0412Z 268DEG 26KT 4298 10014 4211 10051 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:30 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 15, 6:30 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
630 PM CDT Tue Aug 15 2017

.UPDATE...
Issued at 505 PM CDT Tue Aug 15 2017

Updated forecast to reflect severe thunderstorm watch and added
heavy rain.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 15 2017

The HRRR, NAM and GFS continue bounce around the prospect of a heavy
rain center developing tonight somewhere between Valentine, Thedford
and Broken Bow. This not uncommon. We probably won't know where it
will develop until the thunderstorms begin coalesce this evening or
later.

It certainly appears conditions are favorable for storms capable of
heavy rainfall as storms began to develop late this morning. All
models indicate precipitable water increasing to 1.5 inches or
higher and remaining high overnight. A strong upper level trof
across UT/NV this afternoon will approach Nebraska overnight lowering
heights aloft, steepening lapse rates and forcing thunderstorm
development. The model consensus shows a sfc cold front drifting
southeast overnight with a large warm sector opening up across Ncntl
Neb.

The rain activity is expected to shift east Wednesday morning with
cooler temperatures and northwest winds.

Severe weather has developed and is expected to continue well into the
evening hours as a series of MCS's move through Swrn and Ncntl Neb.
Ping pong to golf ball size hail was reported beginning around 830 am.
The HRRR is the basis for this forecast. The amazing part of this is
bulk effective shear is less than 25kt, but lapse rates below 500
mb are steep.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 15 2017

The upper level trof across UT/NV this afternoon moves into the midwest
Thursday morning. This will set up northwest flow aloft which would
last until Saturday. 500mb winds aloft increase to around 30kt. Return
moisture develops Thursday suggesting a chance of thunderstorms late
Thursday/Thursday night. That rain chance shifts east Friday. More
return moisture develops Saturday through Monday with additional
rain chances mainly late in the day or in the evening. The potential
for strong or severe thunderstorms will remain under review at this
point. All rain chances are 40 percent or lower and generally isolated
in terms of coverage.

A gradual warming trend develops as h700 mb temperatures rise into the
lower teens by this weekend. This would support highs in the upper 80s
to around 90.

The sky forecast for 1 pm CDT Monday: the ECM and GFS would suggest the
potential for some high cloudiness associated with subtropical moisture
streaming across the Rockies.

The GFS indicates scattered midlevel cloudiness. Both the ECM and GFS
show morning stratus associated with a cold front drifting into Neb.
Presumably these clouds would burn off by noon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Aug 15 2017

Two areas of thunderstorms will continue this evening. Storms are
capable of heavy precipitation in both areas with near zero
visibility in the vicinity of thunderstorms. A nocturnal low level
jet will develop though the evening and intensify storms with
storms along and west of a KVTN to KLBF line capable of large hail
and strong damaging winds. Storms are expeceed to congeal after
midnight central and produce torrential rain through the early
morning hours.

&&

.HYDROLOGY...
Issued at 305 PM CDT Tue Aug 15 2017

WPC suggests the eastern portion of the forecast area could experience
some level of flooding over the next 24 hours. The Flash Flood Watch
has been expanded to include a good portion of Ncntl Neb and Swrn Neb.
The RFC 3-hour flash flood guidance shows 1.5 to 2 inches in many areas
and this was the basis for the flash flood watch covering much of the
forecast area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...CDC
Hazardous weather outlook, Aug 15, 3:07 PM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Tue Aug 15 2017 /207 PM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe storms are expected to continue this evening across a
large portion of western and north central Nebraska.

The area of concern is generally along and south of a line from
Alliance to Valentine to Spencer. The hazards are large hail and
damaging winds. An isolated tornado may form and this would be
most likely to occur east of highway 83.

The threat of flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past few days are at
greatest risk for flash flooding. See the Flash Flood Watch
product for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 10:25 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1025 PM CDT TUE AUG 15 2017

NEZ057>059-069-070-160415-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
1025 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...EASTERN
KEITH...CHASE...WESTERN LINCOLN AND NORTHWESTERN HAYES COUNTIES UNTIL
1115 PM CDT/1015 PM MDT/...

At 1024 PM CDT/924 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Champion to Paxton.
Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
North Platte, Imperial, Sutherland, Hershey, Wauneta, Paxton,
Wallace, Elsie, Dickens, Sarben, Enders, Sutherland Reservoir State
Recreation Area, Enders Reservoir State Recreation Area, Champion,
Crete, Grainton, Center Dam Campground, Coker, O'Fallons and Big Bald
Hill.

This includes the following highways...
 Highway 61 between mile markers 25 and 53.
 Highway 97 between mile markers 3 and 16.
 Interstate 80 in Nebraska between mile markers 143 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms. Do not
drive your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4089 10144 4139 10140 4139 10072 4089 10089
      4035 10142 4035 10197
TIME...MOT...LOC 0324Z 266DEG 22KT 4038 10187 4090 10135 4134 10122

Snively
Special weather statement, Aug 15, 10:27 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
1027 PM CDT TUE AUG 15 2017

NEZ024-025-036-037-160415-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
1027 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR HOOKER...WESTERN
LOGAN...MCPHERSON AND WESTERN THOMAS COUNTIES UNTIL 1115 PM CDT/1015
PM MDT/...

At 1026 PM CDT/926 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Mullen to Paxton.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mullen, Tryon, Seneca, Ringgold, Flatts, Big Lamunyon Flats, East
Cody Lake, Norway, Diamond Bar Lake, Schnick Lake, Hecla, Kelso and
Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 172 and 206.
 Highway 92 between mile markers 183 and 218.
 Highway 97 between mile markers 17 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms. Do not
drive your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern, north central and west central Nebraska.

LAT...LON 4209 10064 4139 10070 4140 10138 4209 10129
TIME...MOT...LOC 0326Z 247DEG 24KT 4208 10113 4139 10120

Snively
Special weather statement, Aug 15, 10:30 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
1030 PM CDT TUE AUG 15 2017

NEZ005-006-008-094-160415-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
1030 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 1115 PM CDT/1015 PM
MDT/...

At 1029 PM CDT/929 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Valentine to Mullen.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Valentine, Springview, Johnstown, Brownlee, Valentine National
Wildlife Refuge, Norden, Wood Lake, Bobcat State Wildlife Management
Area, Meadville, North River Trail, Sparks, Marsh Flat, Smith Falls
State Park, Schlagel Creek State Wildlife Management Area, and Big
Alkali Lake State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 210 and 225.
 Highway 20 between mile markers 198 and 237.
 Highway 97 between mile markers 72 and 104.
 Highway 83 between mile markers 158 and 207.
 Highway 12 between mile markers 1 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms. Do not
drive your vehicle through flooded roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for north central Nebraska.

LAT...LON 4300 9952 4210 10040 4210 10126 4300 10042
TIME...MOT...LOC 0329Z 255DEG 35KT 4299 10035 4211 10098

Snively
Special weather statement, Aug 15, 11:08 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
1108 PM CDT TUE AUG 15 2017

NEZ059-070-071-160500-
Frontier NE-Hayes NE-Lincoln NE-
1108 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER...SOUTHEASTERN
PERKINS...LINCOLN AND HAYES COUNTIES UNTIL MIDNIGHT CDT...

At 1107 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Hershey to Palisade. Movement was east
at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
North Platte, Hayes Center, Sutherland, Hershey, Wallace, Maxwell,
Wellfleet, Dickens, Lake Maloney State Recreation Area, Sutherland
Reservoir State Recreation Area, North Platte Airport, Keith,
Maywood, Hamlet, Cottonwood Canyon State Wildlife Management Area,
O'Fallons, Willow View Campground, Hayes Center State Wildlife
Management Area, Red Willow Reservoir State Recreation Area and
Somerset.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 153 and 196.
 Highway 83 between mile markers 27 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4055 10133 4072 10124 4139 10123 4139 10030
      4035 10062 4035 10134
TIME...MOT...LOC 0407Z 267DEG 21KT 4136 10089 4041 10121

Snively
Special weather statement, Aug 15, 11:10 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1110 PM CDT TUE AUG 15 2017

NEZ024>026-036>038-160500-
Hooker NE-Custer NE-McPherson NE-Blaine NE-Thomas NE-Logan NE-
1110 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
HOOKER...LOGAN...EASTERN MCPHERSON...NORTHWESTERN CUSTER...BLAINE
AND THOMAS COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1110 PM CDT/1010 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Thedford to Tryon.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Stapleton, Thedford, Tryon, Arnold, Dunning, Halsey, Gandy, Purdum,
Ringgold, Logan, Highway 83 crossing The Dismal River, Hawley Flats,
Linscott, Tarboz Lake, Shanklin Bluff, Pleasant Hill, Hoagland, Brown
Lake, Norway and Natwick.

This includes the following highways...
 Highway 2 between mile markers 198 and 250.
 Highway 92 between mile markers 197 and 258.
 Highway 97 between mile markers 18 and 44.
 Highway 83 between mile markers 107 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for central, north central and west central Nebraska.

LAT...LON 4140 10007 4141 10118 4209 10076 4209 10021
      4208 9983
TIME...MOT...LOC 0410Z 265DEG 26KT 4206 10053 4140 10095

Snively
Special weather statement, Aug 15, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1113 PM CDT TUE AUG 15 2017

NEZ005-006-008-009-160500-
Brown NE-Eastern Cherry NE-Rock NE-Keya Paha NE-
1113 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
ROCK...BROWN AND KEYA PAHA COUNTIES UNTIL MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Norden to Thedford. Movement was east at
30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ainsworth, Springview, Long Pine, Johnstown, Brownlee, Norden,
Elsmere, Wood Lake, Burton, Hofeld Lake, Raven, Bobcat State Wildlife
Management Area, Willow Lake State Wildlife Management Area, Thomas
Creek State Wildlife Management Area, Smith Falls State Park,
Koshopah, Pine Glen State Wildlife Refuge, Antelope Peak, Nets Peak
and Moon Lake.

This includes the following highways...
 Highway 183 between mile markers 194 and 225.
 Highway 20 between mile markers 203 and 255.
 Highway 83 between mile markers 158 and 199.
 Highway 12 between mile markers 9 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4209 9984 4210 10074 4214 10075 4300 10042
      4299 9939
TIME...MOT...LOC 0412Z 268DEG 26KT 4298 10014 4211 10051

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:03 PM CDTSevere Thunderstorm WarningLBFGarden42 min
Aug 15, 8:38 PM CDTSpecial Weather StatementLBFGarden52 min
Aug 15, 8:51 PM CDTFlash Flood WarningLBFDeuel, Garden6 hr
Aug 15, 9:46 PM CDTSpecial Weather StatementLBFCherry44 min
Aug 15, 10:25 PM CDTSpecial Weather StatementLBFChase50 min
Aug 15, 10:27 PM CDTSpecial Weather StatementLBFHooker, McPherson48 min
Aug 15, 10:30 PM CDTSpecial Weather StatementLBFKeya Paha45 min
Aug 15, 10:43 PM CDTFlash Flood WarningLBFCuster8 hr
Aug 15, 11:08 PM CDTSpecial Weather StatementLBFHayes, Lincoln52 min
Aug 15, 11:10 PM CDTSpecial Weather StatementLBFBlaine, Logan, Thomas50 min
Aug 15, 11:47 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
Aug 15, 11:54 PM CDTSpecial Weather StatementLBFFrontier, Lincoln51 min
Aug 15, 11:56 PM CDTSpecial Weather StatementLBFBlaine, Logan49 min
Aug 16, 12:21 AM CDTSpecial Weather StatementLBFCuster39 min
Aug 16, 12:40 AM CDTSpecial Weather StatementLBFFrontier50 min
Aug 16, 12:41 AM CDTSpecial Weather StatementLBFCuster49 min
Aug 16, 1:25 AM CDTSpecial Weather StatementLBFFrontier35 min
Aug 16, 1:27 AM CDTSpecial Weather StatementLBFCuster33 min
Aug 16, 7:59 AM CDTAreal Flood AdvisoryLBFCuster4 hr
Aug 16, 5:43 PM CDTAreal Flood AdvisoryLBFCuster24 hr

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.